Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 342, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Aug 15, 2020, 7:01 PM CDT for Craig County, Oklahoma. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2020, 7:01 PM CDT (00:01 UTC)
- Expired
- Aug 15, 2020, 7:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Craig County, OK
The radar
The Tulsa radar (KINX), 58 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 7:04 PM CDT | HAIL 1 | Vinita, OK | PICTURE ON SOCIAL MEDIA SHOWS QUARTER SIZE HAIL IN VINITA. TIME ESTIMATED FROM RADAR. THIS CORRECTS A PREVIOUS REPORT FOR TIME OF REPORT. |
| Aug 15, 7:10 PM CDT | HAIL 1.75 | 2 Nw Vinita, OK | PICTURE ON SOCIAL MEDIA SHOWS GOLF BALL SIZE HAIL NEAR VINITA. TIME ESTIMATED FROM RADAR. |
| Aug 15, 7:10 PM CDT | HAIL 2.75 | 5 Nw Vinita, OK | REPORT RELAYED BY NWS EMPLOYEE. |
| Aug 15, 7:27 PM CDT | HAIL 1 | Vinita, OK | PICTURE ON SOCIAL MEDIA SHOWS QUARTER SIZE HAIL IN VINITA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2432 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
734
WUUS54 KTSA 160001
SVRTSA
OKC035-160045-
/O.NEW.KTSA.SV.W.0342.200816T0001Z-200816T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
701 PM CDT Sat Aug 15 2020
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Southern Craig County in northeastern Oklahoma...
* Until 745 PM CDT.
* At 700 PM CDT, a severe thunderstorm was located 5 miles northwest
of Vinita, moving south at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations in or near the path include...
Vinita... Big Cabin...
White Oak...
This includes Interstate 44 between mile markers 275 and 287.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3673 9509 3651 9508 3651 9518 3654 9533
3660 9533 3660 9541 3677 9529
TIME...MOT...LOC 0000Z 009DEG 9KT 3671 9521
HAIL...2.00IN
WIND...60MPH
$$
Snider3 follow-up statements
126
WWUS54 KTSA 160017
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
717 PM CDT Sat Aug 15 2020
OKC035-160045-
/O.CON.KTSA.SV.W.0342.000000T0000Z-200816T0045Z/
Craig OK-
717 PM CDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN CRAIG COUNTY...
At 716 PM CDT, a severe thunderstorm was located 4 miles northwest of
Vinita, moving south at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Vinita... Big Cabin...
White Oak...
This includes Interstate 44 between mile markers 275 and 287.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3651 9508 3651 9518 3654 9533 3660 9533
3660 9541 3677 9529 3673 9509
TIME...MOT...LOC 0016Z 009DEG 9KT 3667 9522
HAIL...1.25IN
WIND...60MPH
$$
Snider400
WWUS54 KTSA 160034
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
734 PM CDT Sat Aug 15 2020
OKC035-160045-
/O.CON.KTSA.SV.W.0342.000000T0000Z-200816T0045Z/
Craig OK-
734 PM CDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN CRAIG COUNTY...
At 734 PM CDT, a severe thunderstorm was located over White Oak,
moving south at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations in or near the path include...
Vinita... Big Cabin...
White Oak...
This includes Interstate 44 between mile markers 275 and 287.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3651 9508 3651 9518 3654 9533 3660 9533
3660 9541 3674 9531 3669 9509
TIME...MOT...LOC 0034Z 009DEG 9KT 3663 9523
HAIL...0.88IN
WIND...60MPH
$$
Snider764
WWUS54 KTSA 160039
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
739 PM CDT Sat Aug 15 2020
OKC035-160049-
/O.EXP.KTSA.SV.W.0342.000000T0000Z-200816T0045Z/
Craig OK-
739 PM CDT Sat Aug 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAIG COUNTY WILL
EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.
LAT...LON 3651 9508 3651 9518 3654 9533 3660 9533
3660 9541 3674 9531 3669 9509
TIME...MOT...LOC 0039Z 009DEG 9KT 3662 9523
$$
SniderWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:25 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 15, 6:25 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
625 PM CDT Sat Aug 15 2020
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail through the forecast period. The
chance of thunderstorms affecting any of the TAF sites this
evening is too low to include in the forecast.
&&
.PREV DISCUSSION... /Issued 208 PM CDT Sat Aug 15 2020/
DISCUSSION...
Heat indices have once again become an issue this afternoon. A
excessive heat warning was issued earlier for Pushmataha/Choctaw
counties given values will likely climb into the 110-112 degree
range. Elsewhere, 105 degrees expected across the remainder of
eastern Oklahoma and west-central Arkansas.
Another concern for this afternoon will be potential for severe
thunderstorm development across far northeast Oklahoma and
northwest Arkansas. Very unstable conditions have develop across
aforementioned area with MLCAPES around 2500 J/kg and little
remaining CIN. Secondary outflow boundary approaching area from
the north, coupled with peak heating, could allow for a few
severe storms. Although deep layer shear remains marginal (20-25
knots), quarter size hail and damaging downburst winds will be
possible with any storms that develop. Any thunderstorm activity
will likely dissipate by mid evening with the loss of heating.
Better news concerning the heat on Sunday (for most areas) as
cold front pushes through the area. The drier air may not filter
into far southeast Oklahoma Sunday afternoon and heat indices
could again approach advisory criteria, but for now will hold off
on any headlines.
Drier/cooler conditions still expected for much of the upcoming
work week as upper trough persists across the eastern CONUS due to
strong blocking high off the Atlantic coast. Southerly winds will
develop by late week with a slow warming trend into next weekend.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ054>076.
Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
053.
AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.
&&
AVIATION.....05Hazardous weather outlook, Aug 15, 4:44 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
444 PM CDT Sat Aug 15 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
444 PM CDT Sat Aug 15 2020
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA... Far Northeast Oklahoma and far Northwest Arkansas.
ONSET... Ongoing.
DANGEROUS HEAT.
RISK...Elevated.
AREA... Eastern Oklahoma and northwestern Arkansas.
ONSET... Ongoing.
DISCUSSION...
Strong to severe storms were located across far southeast Kansas
and far southwest Missouri. These storms will continue to move
southward into our areas through the afternoon and early evening
hours. The main threats with these storms include hail up to ping
pong ball size and damaging wind gusts. Locally heavy rainfall
will also be a concern with these thunderstorms.
Heat indices over 105 continue across a large portions of eastern
Oklahoma and northwestern Arkansas at this time with some
locations over 110 at this time. The aforementioned thunderstorms
will provide relief from the heat sooner for some locations as
compared to others. Heat indices over 100 will continue through
about 8PM tonight as temperatures cool.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY THROUGH FRIDAY...No Hazards.
EXTENDED DISCUSSION...
A cold front will move through the region on Sunday, bringing
drier and slightly cooler air. There is a slim chance of a
shower or storm Sunday night near the Red River, but otherwise,
expect dry weather for most of next week. Temperatures should be
a few degrees below normal through the end of the week.
weather.gov/tulsa contains additional information.
SniderIn the hours before
Special weather statement, Aug 15, 5:57 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Tulsa OK 557 PM CDT Sat Aug 15 2020 OKZ057-058-152330- Craig OK-Ottawa OK- 557 PM CDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRAIG AND NORTHWESTERN OTTAWA COUNTIES UNTIL 630 PM CDT... At 556 PM CDT, a strong thunderstorm was located 5 miles south of Chetopa, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Welch... Bluejacket... Pyramid Corners... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3681 9490 3680 9522 3700 9531 3700 9498 TIME...MOT...LOC 2256Z 342DEG 14KT 3697 9512 Snider
Local storm report, Aug 15, 5:59 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
559 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 2 W QUAPAW 36.95N 94.82W
08/15/2020 E1.25 INCH OTTAWA OK LAW ENFORCEMENT
REPORT RELAYED BY LAW ENFORCEMENT.
&&
SNIDERSpecial weather statement, Aug 15, 6:34 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
634 PM CDT Sat Aug 15 2020
OKZ057-160000-
Craig OK-
634 PM CDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAIG COUNTY UNTIL 700
PM CDT...
At 634 PM CDT, a strong thunderstorm was located 3 miles north of
Vinita, moving southwest at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Vinita... White Oak...
This includes Interstate 44 between mile markers 278 and 292.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3669 9500 3665 9500 3651 9504 3663 9541
3680 9516
TIME...MOT...LOC 2334Z 041DEG 15KT 3669 9514
SniderThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:11 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata, Rogers | 49 min |
| Aug 15, 7:29 PM CDT | Special Weather Statement | TSA | Nowata, Washington | 31 min |
| Aug 15, 7:31 PM CDT | Special Weather Statement | TSA | Craig | 29 min |
| Aug 15, 7:38 PM CDT | Special Weather Statement | TSA | Mayes | 22 min |
| Aug 15, 7:47 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Rogers, Washington | 43 min |
| Aug 15, 7:54 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Rogers | 36 min |
| Aug 15, 7:56 PM CDT | Special Weather Statement | TSA | Craig | 34 min |
| Aug 15, 8:25 PM CDT | Special Weather Statement | TSA | Rogers | 35 min |
| Aug 15, 8:28 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Rogers, Tulsa, Washington | 47 min |
| Aug 15, 8:40 PM CDT | Special Weather Statement | TSA | Osage | 50 min |
| Aug 15, 8:53 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 37 min |
| Aug 15, 9:02 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Tulsa, Washington | 11 min |
| Aug 15, 9:04 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Rogers, Tulsa, Washington | 10 min |
| Aug 15, 9:32 PM CDT | Special Weather Statement | TSA | Osage | 28 min |
| Aug 16, 3:24 AM CDT | Heat Advisory | TSA | Choctaw, Latimer, Pittsburg, Pushmataha | 16 hr |
| Aug 16, 1:40 PM CDT | Excessive Heat Warning | TSA | Choctaw, Pushmataha | 5 hr |
| Aug 16, 4:42 PM CDT | Special Weather Statement | TSA | Choctaw | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.